Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
October 26, 1999
Question from Wahiawa, Hawaii, USA:
I'm 22 years old and have been self-administering insulin for bodybuilding purposes. I went into hypoglycemia 4 times within 2 weeks. On the second occurrence, my hand went kind of numb. The 4th occurrence yielded an even greater numbness. My legs are also affected. I didn't lose too much sensation, but I definitely feel a tingly sensation and slight numbness. It feels like pins and needles when I get hot. It's been about 5 days since my last injection and I regret it. Is this atherosclerosis or nerve damage? My current doctor doesn't know what he's doing, so I'm looking for a new one and will make an appointment with a good one as soon as possible. How do I distinguish atherosclerosis from nerve damage? My fingers also did seem to get a bit thicker and my skin on the fingers feel tighter than normal. I suspect it's atherosclerosis because of it. But I'm hoping it's nerve damage, which it probably isn't. What should I suggest to my doctor?
I am certain that your symptoms are not atherosclerosis or nerve damage, but aftereffects of hypoglycaemia which will probably wear off. However, you have, I hope, proved to yourself that insulin is an extremely dangerous drug and should not be meddled with. Your next injection could leave you permanently brain damaged or dead — don’t take it.
Additional comments from Dr. Quick:
What I’d suggest that you suggest to your physician is that you level with him or her, and let them know what medications you have been using. Even if the doctor disapproves of your choices, it’s much easier for both you and the doc to establish a helping relationship if extreme honesty is part of the process.